Kansas, 2011Strong Wind in Kansas, May 30, 2011
May 30, 2011 · NWS ICT · 1 event in 1 county or zone
Strengthening low pressure across the western high plains resulted in very strong southerly winds across Mid-America on the 30th. Wind gusts estimated around 50 mph downed a power pole in the Winfield area in Cowley county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strengthening low pressure across the western high plains resulted in very strong southerly winds across Mid-America on the 30th. Wind gusts estimated around 50 mph downed a power pole in the Winfield area in Cowley county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 4:45 AM CST, 4 hours 46 minutes earlier.
Area forecast discussion, May 30, 4:45 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
545 AM CDT MON MAY 30 2011
.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERN WILL BE STRONG SOUTHERLY WIND GUSTS. PRESSURE
GRADIENT WILL BE QUITE STRONG TODAY IN RESPONSE TO A STORM SYSTEM
LIFTING OUT OF THE ROCKIES TOWARD THE NORTHERN PLAINS. MIXING WILL
INCREASE THIS MORNING WITH DIURNAL HEATING...LEADING TO SOUTHERLY
GUSTS OF 40-45 KT ACROSS CENTRAL AND SOUTH CENTRAL KS. GUSTY
S-SERLY WINDS WILL PERSIST THIS EVENING AHEAD OF THE APPROACHING
COLD FRONT. THE FRONT SHOULD REACH RSL AROUND 04Z THIS EVE...AND
THE FLINT HILLS BY 12Z. THERE COULD BE AN ISOLATED SEVERE STORM
FIRING ALONG DRYLINE OVER WESTERN KS LATE THIS PM/EVE. MORE LIKELY
STORM DEVELOPMENT WILL OCCUR IN CENTRAL/SOUTH CENTRAL KS OVERNIGHT
AS THE COLD FRONT MOVES IN WITH INCREASED CONVERGENCE. THIS FAR
OUT...WILL CARRY VCTS FOR MOST SITES AS THE FRONT MOVES IN.
JMC
&&
.PREV DISCUSSION... /ISSUED 335 AM CDT MON MAY 30 2011/
DISCUSSION...
MAIN FORECAST CONCERN IS THE EXTREMELY STRONG SOUTHERLY WINDS
TODAY...AND CHANCES FOR SEVERE WEATHER LATER MONDAY EVENING.
SYNOPSIS:
A PV ANOMALY IS ROTATING AROUND THE BASE OF A TROUGH SITUATED ACROSS
THE ROCKY MOUNTAINS...WITH A BROAD RIDGE ACROSS THE EASTERN PART OF
THE COUNTRY. AT THE SURFACE A DEEPENING LOW PRESSURE SYSTEM IN THE
LEE OF THE ROCKIES IS WREAKING HAVOC ON KANSAS AS SUSTAINED WINDS OF
30-35 MPH HAVE CONTINUED ALL NIGHT IN CENTRAL KANSAS.
TODAY:
WIND IS GOING TO BE THE MAIN STORY FOR THE DAY. THE STRONG PRESSURE
GRADIENT HAS ALREADY PROVEN TO KEEP WINDS AT THE CLIMATOLOGICALLY
WEAKER MORNING HOURS IN THE ADVISORY RANGE. FEEL THAT WINDS IN
CENTRAL KANSAS WILL EASILY REACH HIGH WIND WARNING CRITERIA WITH
SUSTAINED SPEEDS OF 40+ MPH BY LATE MORNING WITH THE COMBINATION OF
THE PRESSURE GRADIENT AND MIXING. BY AFTERNOON SOUNDINGS CONTINUE
TO SHOW DEEPER MIXING TO 850-800MB...FEEL THAT 40+ MPH IS POSSIBLE
SOUTH TO THE OKLAHOMA BORDER ALONG AND WEST OF HWY 14. THUS HAVE
ISSUED A HIGH WIND WARNING FOR COUNTIES ALONG AND WEST OF HWY14 WITH
A WIND ADVISORY ACROSS THE REMAINDER OF THE AREA. SALINE AND
MCPHERSON COUNTIES WILL ALSO FLIRT WITH THE 40+ MPH WINDS...BUT
CONFIDENCE IS NOT AS HIGH AND HAVE LEFT THEM IN THE ADVISORY FOR
THIS TIME. WINDS OF THIS MAGNITUDE COULD EASILY CAUSE SOME MINOR
DAMAGE TO TREES AND PROPERTY. TAKE CARE WHEN DRIVING ON EAST-WEST
ROADWAYS...ESPECIALLY IN HIGH PROFILE VEHICLES.
TONIGHT:
AS THE UPPER LEVEL WAVE BEGINS TO KICK OUT EASTWARD IT WILL PUSH THE
SURFACE COLD FRONT/DRYLINE INTO CENTRAL KANSAS. AS THE INHIBITION
DECREASES TOWARD THE LATE AFTERNOON HOURS...EXPECT TO SEE
THUNDERSTORMS FIRE. WITH PLENTIFUL CAPE AND SHEAR...SOME OF THESE
THUNDERSTORMS COULD BE SEVERE WITH HAIL AND STRONG WINDS BEING THE
MAIN THREATS.
TUESDAY-TUESDAY NIGHT:
THE SURFACE BOUNDARY WILL GET HUNG UP ACROSS SOUTHEASTERN
KANSAS...WHICH WILL BE THE FOCUS FOR CONTINUED SHOWER AND
THUNDERSTORM DEVELOPMENT DURING THE DAY TUESDAY. TEMPERATURES LOOK
TO BE SOMEWHAT COOLER THAN EXPERIENCED MONDAY AS MOST OF KANSAS SITS
BEHIND THE WAVE...BUT NOT BY MUCH...STILL EXPECT TO SEE TEMPS IN THE
MID TO UPPER 80S.
BY TUESDAY EVENING AND OVERNIGHT...THE STALLED OUT BOUNDARY WILL
RETURN TO THE NORTH AS A WARM FRONT. AS THIS MOVES NORTHWARD AND
MOISTURE IS ADVECTED BACK TO THE NORTH AND WEST...MOISTURE TRANSPORT
AND LIFT WILL KEEP THUNDERSTORMS POSSIBLE OVERNIGHT...ESPECIALLY
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. DUE TO SOME DESCREPANCIES
WITH THE GUIDANCE...HAVE KEPT CHANCES IN THE SLIGHT RANGE FOR NOW.
WEDNESDAY-SUNDAY:
THE MAIN CONCERN DURING THIS PERIOD WILL BE PROLONGED WELL ABOVE
NORMAL TEMPERATURES FOR EARLY JUNE. AN UPPER LEVEL RIDGE WILL BUILD
IN AND STAKE ITS CLAIM...WITH DISTURBANCES MOVING UP OVER THE
RIDGE. THIS WILL KEEP THINGS DRY AND HOT THROUGH THE WEEKEND.
TEMPERATURES WILL BE IN THE MID TO UPPER 90S...WITH SOUTHERLY
WINDS...GUSTY AT TIMES. A WEAK DISTURBANCE ROTATING UP AROUND THE
HIGH IN THE SOUTHEAST CONUS WILL THREATEN TO BRING SOME
SHOWERS/THUNDERSTORMS TO SOUTHEAST KANSAS FOR THE WEEKEND...BUT
CONFIDENCE REMAINS LOW AND WILL KEEP SLIGHTS IN THE AREA FOR NOW.
BILLINGS
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
STRONG SOUTH WINDS WILL BE THE MAIN WEATHER STORY OVERNIGHT AND
THROUGH MEMORIAL DAY. A VIGOROUS UPPER TROF WILL LIFT NORTHEAST
FROM THE ROCKIES INTO THE NORTHERN HIGH PLAINS ON MONDAY...WITH A
TIGHT GRADIENT SURFACE/LOW LEVEL SOUTHERLY WIND FLOW CONTINUING
ACROSS THE AREA. WINDS HAD DECOUPLED AT KCNU THIS EVENING AND
MAY REMAIN SO DURING THE EARLY MORNING HOURS ON MONDAY...SO HAVE
INCLUDED LOW LEVEL WIND SHEAR THERE. SURFACE FRONTAL PASSAGE IS
LIKELY AT KRSL BY MONDAY EVENING...AND MAY APPROACH THE KSLN/KHUT
AND KICT TERMINALS BEFORE THE END OF THE PERIOD. CONVECTION IS
POSSIBLE ALONG THIS FRONT ON MONDAY EVENING...AND FOR NOW JUST
MENTIONED VCTS AT KRSL.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 90 66 86 67 / 10 30 10 20
HUTCHINSON 91 61 85 66 / 10 40 10 20
NEWTON 89 64 85 66 / 10 40 10 20
ELDORADO 88 67 86 66 / 10 30 10 20
WINFIELD-KWLD 90 69 88 68 / 10 30 20 20
RUSSELL 94 57 84 62 / 20 60 10 20
GREAT BEND 94 57 84 63 / 20 60 10 20
SALINA 92 61 84 63 / 10 50 10 20
MCPHERSON 91 61 85 64 / 10 40 10 20
COFFEYVILLE 87 71 87 69 / 10 20 30 20
CHANUTE 86 70 86 67 / 10 20 20 20
IOLA 86 69 86 67 / 10 20 20 20
PARSONS-KPPF 87 71 86 68 / 10 20 30 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ052-053-069>072-
092>096-098>100.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ049-051-068-083.
HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-
048-050-067-082-091.
WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ032-033-047-048-
050-067-082-091.
&&
Hazardous weather outlook, May 30, 3:44 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT MON MAY 30 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-310945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
444 AM CDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHERLY WINDS WILL AFFECT THE WHOLE AREA TODAY. SUSTAINED
WIND SPEEDS OF 35 TO 45 MPH ARE LIKELY WITH WIND GUSTS OF 45 TO 60
MPH POSSIBLE. THE STRONGEST WINDS WILL BE ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS...MAINLY ALONG AND WEST OF HIGHWAY 14. PEOPLE
TRAVELING ON EAST-WEST ROADWAYS NEED TO TAKE CAUTION WITH THE
STRONG CROSSWINDS. CAMPERS AND ESPECIALLY BOATERS NEED TO USE
EXTRA CAUTION ON AREA LAKES MONDAY. PLEASE REFER TO THE LATEST
HIGH WIND WARNING AND WIND ADVISORIES FOR ADDITIONAL DETAILS.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM LATE THIS
AFTERNOON INTO MONDAY NIGHT. A FEW OF THE STORMS MAY BE SEVERE
LATE MONDAY AFTERNOON AND EVENING ALONG AND WEST OF INTERSTATE
135. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY OVER SOUTHEAST
KANSAS AND AREA WIDE ON TUESDAY NIGHT INTO WEDNESDAY MORNING. WHILE
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW STRONG STORMS
WILL BE POSSIBLE.
SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY AND SUNDAY
ACROSS SOUTHEASTERN KANSAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN PORTIONS OF
CENTRAL KANSAS...MAINLY WEST OF I-135.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
BILLINGS
Strong Wind, Cowley
- When
- May 30, 9:31 AM CST
- Where
- Cowley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Strong southerly winds downed a power pole in Winfield. Report relayed by KSN.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312567.